Skip Navigation LinksHome > November 2012 - Volume 42 - Issue 11 > Corticosteroid-induced hyperglycemia
Nursing:
doi: 10.1097/01.NURSE.0000421388.43735.77
Department: CLINICAL QUERIES

Corticosteroid-induced hyperglycemia

Freeland, Barbara DNP, RN, CDE; Funnell, Martha MS, RN, CDE

Free Access
Article Outline
Collapse Box

Author Information

Barbara Freeland is a clinical assistant professor at the University of Michigan School of Nursing in Ann Arbor, Mich. Martha Funnell is an assistant research scientist at the University of Michigan Medical School in Ann Arbor, Mich., and a member of the Nursing2012 editorial board.

The authors have disclosed that they have no financial relationships related to this article.

One of our patients is receiving corticosteroids as part of her cancer treatment. I was concerned because her blood glucose level was above 300 mg/dL, but another nurse told me not to worry about it. Is this nurse correct?—J.A., UTAH

Barbara Freeland, DNP, RN, CDE, and Martha Funnell, MS, RN, CDE, reply: A blood glucose at this level is a concern regardless of the cause. Patients at this level usually experience signs and symptoms of hyperglycemia including severe fatigue, nausea, blurred vision, polydipsia, and polyuria, and can become dehydrated very quickly. An additional reason for concern is that glucose readings at that level aren't consistent with the American Diabetes Association's Standards of Care for Hospitalized Patients, which define hyperglycemia as any blood glucose reading greater than 140 mg/dL.1

Glucocorticoids are often prescribed for patients with cancer for various reasons as part of the treatment or to manage symptoms such as nausea and anorexia.2 Steroids stimulate glucose production by the liver and inhibit peripheral glucose uptake, resulting in insulin resistance.2 If the pancreas isn't able to make enough insulin to compensate, hyperglycemia can occur. The higher the total dose and the longer the duration of steroid therapy, the more likely it is that glucose levels will become elevated.3

Hyperglycemia is a common adverse reaction of steroid therapy, affecting 20% to 50% of patients without a history of diabetes.4 In addition, glucose levels are often elevated among patients with prediabetes and previously well-controlled diabetes during steroid therapy.

A glucose level greater than 200 mg/dL is associated with acute inflammation and endothelial dysfunction in patients without diabetes as well as those with type 2 diabetes, and it can lead to atherosclerosis or its complications.5 The immune response is also adversely affected, further reducing an already-immunocompromised patient's ability to fight a potentially life-threatening infection. At this level and above, glucose that would otherwise be used for energy or stored is excreted through the kidneys. This contributes to fatigue and puts the patient at risk for dehydration.

Patients receiving corticosteroid therapy should be monitored for hyperglycemia 2 hours after meals rather than while they're fasting. When a patient is receiving daily prednisone (peak action time, 4 to 8hours), for example, his or her blood glucose level is often highest after lunch.6

Using insulin to prevent hyperglycemia is recommended, but using the sliding scale method of management is ineffective. Instead, the insulin's peak action should be matched to that of the steroid. For example, the peak action of both prednisone and prednisolone is about 4 to 8 hours with a duration of 12 to 16 hours; NPH insulin, which has a similar peak and duration of action, can be used effectively. Glargine insulin is more effective for patients receiving dexamethasone because both have a longer duration of action.3

Basal-bolus insulin therapy and continuous insulin infusion are other effective ways to manage severe and persistent hyperglycemia. As steroid doses are adjusted, insulin doses will probably need to be adjusted as well. This approach to insulin therapy allows for proactive treatment and prevention of hyperglycemia while avoiding hypoglycemia.

In patients with known diabetes, glucocorticoids almost always lead to hyperglycemia. Insulin may be needed by those previously managed effectively with oral medications. For patients already taking insulin, doses may need to be increased by 50% or more.

New hyperglycemia in a patient without known diabetes may indicate previously undiagnosed diabetes or prediabetes. Measuring A1C, which reflects glucose levels over the previous 2 to 3 months, helps to determine whether hyperglycemia is a short-term event or previously undetected hyperglycemia. Arecent study showed that ICU patients with new hyperglycemia had higher mortality than patients with normoglycemia or those with known diabetes.7 Other studies have shown that hyperglycemia inhospitalized patients leads to adverse outcomes, such as an increased risk for infections, longer hospitalizations, and increased mortality.8

If glucose levels return to normal after steroids are discontinued in a patient without previously diagnosed diabetes, the patient remains at risk for diabetes in the future and should be taught diabetes prevention strategies and the need for periodic monitoring. Hyperglycemia during the stress ofillness and steroid therapy may indicate an early defect in glucose regulation.

Closely monitor patients with cancer who are undergoing treatment that includes corticosteroids. Point-of-care glucose monitoring and management with insulin therapy when levels persist above 140 mg/dL is recommended.4 This approach may prevent inflammation, immunosuppression, and the signs and symptoms of hyperglycemia.

Coping with cancer and the physical effects of chemotherapy or radiation is often a struggle. Recognizing previously undiagnosed diabetes andmanaging elevated glucose levels will help patients feel better and improve outcomes in the short term and may prevent complications in the future.

Back to Top | Article Outline

REFERENCES

1. American Diabetes Association. Diagnosis and classification of diabetes mellitus. Diabetes Care. 2012;35(suppl 1):S64-S71.

2. Leak A, Davis ED, Houchin LB, Mabrey M. Diabetes management and self-care education for hospitalized patients with cancer. Clin J Oncol Nurs. 2009;13(2):205–210.

3. Clore JN, Thurby-Hay L. Glucocorticoid-induced hyperglycemia. Endocr Pract. 2009;15(5):469–474.

4. Umpierrez GE, Hellman R, Korykowski MT, et al. Management of hyperglycemia in hospitalized patients in non-critical care setting: an Endocrine Society clinical practice guideline. J Clin Endocrinol Metab. 2012;97(1):16–38.

5. Smiley D, Umpierrez GE. Inpatient insulin therapy. Insulin. 2008;3(3):152–166.

6. Gannon C, Dando N. Dose-sensitive steroid-induced hyperglycaemia. Palliat Med. 2010;24(7):737–739.

7. Umpierrez GE, Isaacs SD, Bazargan N, You X, Thaler LM, Kitabchi AE. Hyperglycemia: an independent marker of in-hospital mortality in patients with undiagnosed diabetes. J Clin Endocrinol Metab. 2002;87(3):978–982.

8. Moghissi ES, Korytkowski MT, DiNardo M, et al. American Association of Clinical Endocrinologists and American Diabetes Association Consensus Statement on inpatient glycemic control. Endocr Pract. 2009;15(4):353–369.

© 2012 Lippincott Williams & Wilkins, Inc.

Login